Format

Send to

Choose Destination
See comment in PubMed Commons below
J Psychopharmacol. 2011 Nov;25(11):1462-8. doi: 10.1177/0269881110382465. Epub 2010 Sep 17.

Does intravenous Δ9-tetrahydrocannabinol increase dopamine release? A SPET study.

Author information

1
Institute of Psychiatry, Kings College London, London, UK. ebarkus@uow.edu.au

Abstract

Intravenous (IV) Δ9-tetrahydrocannabinol (THC) induces transient psychotic symptoms in healthy subjects and in schizophrenic patients, but the psychotomimetic mechanism is unknown. One possibility is that THC stimulates dopamine (DA) release in the striatum. In this study we tested whether IV THC led to an increase in striatal DA release compared to placebo. We also investigated whether DA release and positive psychotic symptoms were related. Eleven healthy male volunteers completed two 123I-iodobenzamide ([123I]IBZM) single photon emission tomography (SPET) sessions and received IV THC (2.5 mg) or placebo in a randomized counterbalanced order, under double-blind conditions. Analysable data were obtained from nine participants. The Positive and Negative Syndrome Scale (PANSS) was used to rate psychotomimetic effects. Striatal binding index values were calculated using the occipital cortex as a reference region. Both the PANSS positive and general symptoms increased significantly at 30 min following IV THC. There were no significant differences in binding index in the caudate or putamen under THC compared to placebo conditions. Positive psychotic symptoms and DA release were unrelated. THC did not lead to a significant increase in DA release even though the dose was sufficient for participants to have psychotic symptoms. These findings do not support a central role for striatal DA in THC-elicited psychosis.

PMID:
20851843
DOI:
10.1177/0269881110382465
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center